A patient with a history of prior transfusions is receiving a unit of packed red blood cells following a lengthy surgery and has a temperature increase from 37.0° to 38.3°. The patient is otherwise not in distress and has stable vital signs. The nurse stops the transfusion and asks you what he should do next.
What is the BEST next course of action and which blood management modality could have prevented this reaction?
Correct Answer: A
Febrile nonhemolytic transfusion reactions are common and generally benign, but require ruling out other possible reactions such as an acute hemolytic reaction. They are the most common type of transfusion reaction, with an incidence of 0.5% to 2%. Their main feature is an increase in temperature of at least one degree. The fever may be accompanied by chills and rigors.
Several mechanisms have been proposed for this type of reaction including stimulation of donor leukocytes by recipient antibodies that were induced after prior transfusions; and cytokine accumulation in stored blood products. When a transfusion reaction is suspected, evaluation should include checking the blood for clerical error, examining for signs of hemolysis, and obtaining a direct antiglobulin test. It is important to rule out an acute hemolytic reaction and transfusion of a contaminated unit.
Treatment of this type of reaction includes administration of antipyretics.
Leukoreduction of donor blood can reduce the incidence of febrile nonhemolytic reactions and transmission of cytomegalovirus. It may be preferred in certain patient populations such as potential transplant patients and chronically transfused patients. Washing donor blood can reduce the incidence of allergic reactions and is preferred for those with known IgA deficiency and at high risk for anaphylactic reactions. Irradiation of RBCs destroys donor T-lymphocytes and is used to prevent graft versus host disease in transplant patients and severely immunocompromised patients.
A patient presents with a subdural hematoma with midline shift and was noted to be on warfarin. The patient’s INR is 3.5, and he is scheduled for an emergent decompressive craniotomy.
Which of the following is the best treatment for his coagulopathy?
Correct Answer: D
PCC can normalize the INR in 30 minutes. Dosing of PCC is based on the patient’s INR and ranges between 25 to 50 units per kilogram. Additionally, PCC is advantageous in that its administration constitutes a much smaller volume load compared to FFP. PCC is the recommended reversal agent for warfarin-induced INR elevation in the setting of intracranial hemorrhage.
FFP can take much longer to correct an elevated INR, and some studies found a median time of 30 hours for normalization of INR in patients with intraparenchymal bleeds. Moreover, the required volume of FFP can cause pulmonary edema, transfusion-related acute lung injury, and transfusionassociated circulatory overload.
Indications for cryoprecipitate include: hypofibrinogenemia, tPA-related life-threatening bleeding, von Willebrand’s disease, uremic bleeding, massive transfusion, and hemophilia A. Platelets may be transfused if the patient is thrombocytopenic.
A 32-year-old woman with a history of a ruptured ectopic pregnancy who underwent a laparoscopic salpingectomy 4 days ago presents to the hospital after 1 day of feeling short of breath. In the ED, her examination is significant for labored breathing and her vital signs show a heart rate of 105 bpm, blood pressure of 98/65 mm Hg, SpO2 of 88%, with respiratory rate of 22/min. Her chest X-ray is clear. Her laboratory test results are notable for a NT proBNP of 600 pg/mL and troponin I of 0.5 ng/mL. CT angiogram of her chest demonstrates large, central pulmonary embolus (PE), and RV/LV ratio of 1. You are called for admission to the ICU given the patient’s newly diagnosed PE.
Which of the following interventions is contraindicated in this patient?
There are several risk stratification tools for patients presenting with an acute PE. Given patient’s relative hemodynamic stability (with a systolic blood pressure >90 mm Hg), her PE can be classified as submassive. Her elevated BNP, troponin, and RV/LV ratio greater than 0.9 are signs of RV dysfunction. She can thus be further classified as having an intermediatehigh risk PE.
Data surrounding treatment of submassive PEs are controversial. The decision of whether to administer systemic tPA in these patients should entail a discussion between care team members and the patient regarding the risks and benefits. Generally, however, recent surgery (defined as having surgery less than 3 weeks prior) is a contraindication to systemic tPA.
Key point: Contraindications to systemic tPA include:
A 38-year-old woman with no prior medical history presents to the ED with altered mental status and a temperature of 38.3°C. Physical examination reveals petechiae on both arms but is otherwise unremarkable. Her vital signs are normal and labs are significant for:
What is the most likely diagnosis?
TTP is a thrombotic microangiopathy caused by platelet binding to abnormal von Willebrand factor on the microvascular endothelium. The classic pentad presentation includes: fever, altered mental status, acute renal failure, thrombocytopenia, and microangiopathic hemolytic anemia. Diagnosis requires thrombocytopenia and microangiopathic hemolytic anemia (as evidenced by schistocytes on peripheral smear). It can be distinguished from DIC since INR, aPTT, and fibrinogen levels are normal. Treatment is early plasma exchange until platelet count is over 50,000 for at least 48 hours and avoidance of platelet transfusions because it can lead to further thrombosis. Left untreated, TTP is almost always fatal.
HIT occurs when heparin binds to platelet factor 4 and triggers the formation of IgG antibodies that bind to platelets and causes the promotion of thrombosis. It generally occurs 5 to 10 days after the first heparin exposure but can appear in 1 day if heparin exposure occurred within the prior 30 days. Venous thrombosis is more common than arterial thrombosis. Diagnosis requires high clinical score on the 4T score and a positive antibody test. Treatment includes discontinuing all heparin and heparin-containing products and anticoagulation with a direct thrombin inhibitor such as argatroban.
ITP is caused by autoantibody-mediated platelet clearance and usually results in a severe thrombocytopenia. Physical examination can reveal petechiae and the peripheral smear may show large platelets. Treatment of ITP includes glucocorticoids, IVIG, and rituximab in those who are unresponsive to initial corticosteroid therapy.
DIC is caused by release of tissue factor that activates clotting factors that lead to widespread microvascular thrombosis and consumption of platelets and clotting factors. Clinically, DIC can lead to multiorgan failure along with bleeding. Laboratory test results will show an elevation of INR and aPTT, low fibrinogen, and elevated D-dimer, whereas a peripheral smear will show schistocytes. Treatment is primarily supportive and addressing the underlying cause inciting DIC.
A 65-year-old man with end-stage renal disease on hemodialysis is transferred to the ICU with new onset hematemesis. After adequate IV access is established, he is transfused four units of packed red blood cells, four units of fresh frozen plasma, and one apheresis unit of platelets. His vital signs improve though he still is having episodes of hematemesis. As you await the GI consult for possible endoscopy, what is the next best step in management?
Correct Answer: B
Patients with renal dysfunction often have impaired platelet function and abnormal platelet-endothelial interaction that can lead to increased bleeding. Uremic bleeding can present as ecchymoses, purpura, epistaxis, and GI bleeding and intracranial bleeding. Treatment options include administration of desmopressin, which is thought to reduce bleeding by increasing the release of factor VIII:von Willebrand factor multimers. Bleeding time is reduced in an hour and its effects typically last 4 to 8 hours. Dosing of desmopressin is 0.3 µg/kg IV or subcutaneously.
PCC and Fresh frozen plasma would be indicated in the setting of an elevated INR, while tranexamic acid would be indicated in the setting of hyperfibrinolysis.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us